Illinois, 2015

Tornadoes and Flash Flood in Illinois, July 18, 2015

July 18, 2015 · NWS LOT · 9 events in 3 counties and zones

Thunderstorms developed over portions of northeastern Illinois producing heavy rain and sporadic wind damage. 57 inches in two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed over portions of northeastern Illinois producing heavy rain and sporadic wind damage. An observer in Gurnee measured 1.86 inches of rain in 72 minutes while an observer in Wonder Lake measured 2.57 inches in two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 11:51 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 18, 11:51 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1251 PM CDT SAT JUL 18 2015

.UPDATE...
957 AM CDT

OUTFLOW BOUNDARY FROM EARLIER WISCONSIN MCS HAS SAGGED SOUTH INTO
NORTHERN CWA AND IS BEGINNING TO STALL OUT OVER NORTH CENTRAL
ILLINOIS. OVER NORTHEAST ILLINOIS THE LAKE HAS AUGMENTED THE
BOUNDARY AND PROVIDED SOME ADDITIONAL SOUTHWARD ACCELERATION
ADJACENT TO LAKE MICHIGAN. ANTICIPATE THE BOUNDARY WILL STALL OUT
EVEN OVER NORTHEAST ILLINOIS AND PROBABLY RETREAT NORTH DURING THE
DAY AS SUNSHINE ALLOWS FOR STRONG HEATING/MIXING AND A MODEST
SOUTHWEST WIND DEVELOPS. DESPITE THE INITIALLY COOLER AIR NEAR THE
LAKE...STILL FEEL THERE IS A REASONABLY GOOD CHANCE THAT THE
BOUNDARY WILL STALL/RETREAT ENOUGH TO PROVIDE FOR A HOT/HUMID
AFTERNOON WITH HEAT INDICES ABOVE 100 OVER EVEN NORTHEAST ILLINOIS
SO NOT PLANNING TO CHANGE HEAT ADVISORY ANY THIS MORNING. MAY
BROADEN THE RANGE OF HEAT INDICES TO 100 TO 110 AS CLOUDS FROM
IA/MO MCS MAY LIMIT THE HEAT SOME THIS AFTERNOON...MAINLY WESTERN
CWA.

AMPLE SUNSHINE IN ADVANCE OF ANY CLOUDINESS FROM MO/IA CONVECTION
WILL ALLOW FOR RAPID HEATING AND DESTABILIZATION ACROSS THE CWA
THROUGH EARLY AFTERNOON...BUT PARTICULARLY TO THE SOUTH OF THE WI
MCS REMNANT OUTFLOW BOUNDARY. DVN/ILX MORNING SOUNDINGS BOTH SHOW
MODERATELY STEEP LOW/MID LEVEL LAPSE RATES AND AS TEMPS/DEWPOINTS
RISE TOWARD PROJECTED HIGHS REGION SHOULD BE LEFT UNCAPPED BY
EARLY AFTERNOON...WITH MODIFIED ILX SOUNDING SUPPORTING SHOWING
MLCAPE VALUES NEARING 4000 J/KG BY EARLY THIS AFTERNOON WITH SFC
PARCEL OF 90/77...WHICH APPEARS EASILY ATTAINABLE IN THE WARM
SECTOR TODAY.

MORNING UPPER AIR ANALYSIS AND ACARS DATA SHOW 35-45KT FLOW
AROUND 6KM FROM IA INTO NORTHERN ILLINOIS WHICH WILL RESULT IN
0-6KM SHEAR VALUES OF AT LEAST AROUND 30KT...WHICH COMBINED WITH
SUCH STRONG INSTABILITY WOULD SUPPORT ORGANIZED CONVECTION AND
PERHAPS EVEN A SUPERCELL THREAT...ESPECIALLY IF ANY CELLS WERE TO
RIDE OUTFLOW BOUNDARY. PRIMARY SEVERE THREAT WOULD BE LARGE HAIL
AND DAMAGING WINDS...THOUGH CANNOT COMPLETELY RULE OUT A TORNADO
THREAT WITH ANY CELLS INTERACTING WITH BOUNDARIES GIVEN THE STRONG
LOW LEVEL CAPE AND LOW LCL HEIGHTS. OBVIOUSLY STILL SITTING IN A
VERY MOIST ENVIRONMENT SO HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING IS ALSO A THREAT.

PLAN TO UPDATE GRIDS SHORTLY TO INTRODUCE POPS FOR THIS AFTERNOON
SPREADING THEM FROM WEST TO EAST. GENERALLY LIKE THE TRENDS IN THE
EXPERIMENTAL HRRR WHICH SHOWS STORMS DEVELOPING IN EAST AND
NORTHEAST OF THE IA/MO DECAYING MCS AND OUTFLOW BOUNDARY. WITH
MODEL GUIDANCE ALL OVER THE PLACE AND CAMS NOT HANDLING ONGOING
SITUATION WELL CONFIDENCE IS DIMINISHED...BUT CERTAINLY
OBSERVATIONAL TRENDS SUPPORT THE ABOVE FORECAST SCENARIO AND PLAN
TO INCREASE POPS INTO THE HIGH END CHANCE RANGE FOR NOW.

DESPITE THE HIGHER STORM CHANCES TODAY...PRIOR TO ANY STORMS HEAT
INDICES ARE LIKELY TO REACH 100 TO POTENTIALLY 110 DEGREES TODAY
SO LEAVING THE HEAT HEADLINES UNCHANGED.

GRIDS ARE GOING TO TAKE A LOT OF SURGERY TO REFLECT THE ABOVE
THINKING SINCE THERE IS NO REAL GUIDANCE REFLECTING CURRENT TRENDS
OR ABOVE THINKING...BUT FORECAST UPDATES ARE FORTHCOMING.

IZZI

&&

.SHORT TERM...
408 AM CDT

TODAY THROUGH SUNDAY...

HEAT...HUMIDITY AND TIMING/COVERAGE OF THUNDERSTORMS ARE THE MAIN
FORECAST CONCERNS IN THE SHORT TERM PERIOD.

A VERY WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS THE
FORECAST AREA EARLY THIS MORNING...WITH LOW LEVEL THERMAL RIDGE TO
BUILD INTO THE REGION TODAY ON PERSISTENT SOUTH-SOUTHWEST LOW
LEVEL FLOW. LOW LEVEL THERMAL PROGS FROM VARIOUS MODELS SUPPORT
AFTERNOON TEMPS IN THE LOW-MID 90S ACROSS THE CWA...WITH DEW
POINTS IN THE MID-UPPER 70S EXPECTED TO YIELD PEAK AFTERNOON HEAT
INDICES IN THE 105-110 DEGREE RANGE. A HEAT ADVISORY REMAINS IN
EFFECT FOR THE ENTIRE CWA WITH NO CHANGES AT THIS TIME.

SOME COMPLICATIONS EXIST WITH THE FORECAST HOWEVER...PRIMARILY
WITH THE POTENTIAL FOR OUTFLOW FROM MCS CURRENTLY TRACKING ACROSS
WISCONSIN AND ALSO WITH THE POTENTIAL FOR THUNDERSTORMS ACROSS
PORTIONS OF THE CWA TODAY. CONVECTION-ALLOWING GUIDANCE HAS NOT
BEEN HANDLING THE UPPER MIDWEST MCS VERY WELL OVERNIGHT...THOUGH
SOME MODELS PARTICULARLY THE 00Z ARW/NMM-EAST RUNS DO DEPICT A
SOMEWHAT SIMILAR BOWING MCS ACROSS WI...TURNING IT SOUTHEAST A BIT
ACROSS LAKE MICHIGAN THIS MORNING. THIS SEEMS FAIRLY
REASONABLE...AS SPC MESOANALYSIS DEPICTS AN MUCAPE AXIS OF
2000-4000 J/KG FROM THE UPPER MISSISSIPPI VALLEY SOUTHEAST INTO
NORTHERN IL AT 08Z...REASONABLY STEEP MID-LEVEL LAPSE RATES...AND
A 850-300 MB THICKNESS GRADIENT WHICH WOULD FAVOR A SOUTHEASTWARD
PROPAGATION. THE QUESTION IS HOW FAR SOUTH CONVECTION DEVELOPS
ALONG THE IL/WI BORDER AREA THIS MORNING...AND HOW MUCH OF AN
EFFECT OUTFLOW BOUNDARIES NOTED ACROSS EASTERN IA AND LIKELY FROM
SOUTHERN WI WILL HAVE ON OUR TEMP AND DEW POINT TRENDS TODAY.
CURRENT THINKING IS THAT SCATTERED STORMS ALONG SOUTHERN PERIPHERY
OF THE MCS MAY SCRAPE ALONG THE IL/WI BORDER AREA EARLY THIS
AM...MOVING EAST OF THE THE AREA BY MID-LATE MORNING WHICH SHOULD
ALLOW DISSIPATION OF HIGH CLOUDS AND RECOVERY OF TEMPS AND DEW
POINTS BACK INTO FORECAST RANGE THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY THIS EVENING...AS A COLD
FRONT TRAILING FROM LOW PRESSURE OVER ONTARIO APPROACHES AND
EVENTUALLY PASSES ON SUNDAY. WHILE MOST GUIDANCE DEPICTS A
SCENARIO OF STORMS INITIATING ALONG/AHEAD OF THE FRONT ACROSS
WISCONSIN AND IOWA THIS AFTERNOON AND MOVING INTO THE AREA THIS
EVENING... LINGERING OUTFLOW BOUNDARIES MAY PROVIDE FOCUS FOR
ISOLATED TO SCATTERED STORMS TO DEVELOP OVER PORTIONS OF THE AREA
THIS AFTERNOON. ONE POSSIBLE FOCUS WOULD BE THE OUTFLOW BOUNDARY
FROM THIS MORNINGS MCS...WHICH WILL LIKELY BE SOMEWHERE OVER FAR
NORTHERN IL THIS AFTERNOON. THUS HAVE ADDED SOME CHANCE POPS BY
EARLY THIS AFTERNOON ACROSS NORTHERN IL. THUNDERSTORM CHANCES WILL
CONTINUE TONIGHT AS THE FRONT MOVES SLOWLY INTO THE REGION...AS
WELL AS ON SUNDAY AS THE BOUNDARY SAGS SOUTH AND EVENTUALLY
SETTLES SOUTH OF THE AREA SUNDAY EVENING. THE WARM/MOIST AIR
MASS...COMBINED WITH OUR LOCATION ALONG THE SOUTHERN PERIPHERY OF
FASTER WESTERLY FLOW ALOFT...WILL SET THE STAGE FOR THE POTENTIAL
FOR SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON/EVENING...AND AGAIN
SUNDAY AFTERNOON. THE ENTIRE CWA IS IN SPC DAY 1 SLIGHT RISK...AND
A DAY 2 SLIGHT RISK MAINLY ACROSS THE SOUTHERN HALF. DAMAGING
WINDS WILL BE THE PRIMARY SEVERE HAZARD...THOUGH LOCALLY BACKED
WINDS ALONG OUTFLOW BOUNDARIES WOULD PRESENT A LOW TORNADO RISK AS
WELL. HIGH PWAT AIRMASS WILL CONTINUE TO PRODUCE TORRENTIAL
RAINFALL AND POTENTIAL FLOODING WITH STORMS AS WELL.

RATZER

&&

.LONG TERM...
415 AM CDT

SUNDAY NIGHT THROUGH FRIDAY...

FRONT SLIPS SOUTH OF AREA SUNDAY NIGHT WITH THUNDERSTORM THREAT
ENDING FROM NORTH TO SOUTH DURING THE EVENING ACROSS THE SOUTHEAST
HALF OF THE FORECAST AREA. WEAK HIGH PRESSURE SPREADS ACROSS CENTRAL
IL AND IN BEHIND THE FRONT LATER SUNDAY NIGHT.

FAST WEST-NORTHWEST FLOW ALOFT CONTINUES HOWEVER...WITH A SHORT WAVE
PROGGED TO DIG ACROSS THE WESTERN LAKES AREA MONDAY NIGHT INTO
TUESDAY MORNING...WITH THE PASSAGE OF ANOTHER WEAKER COLD FRONT.
WEAK RETURN FLOW SETS UP MONDAY NIGHT...WITH GUIDANCE SHOWING QUITE
A BIT OF SPREAD IN TIMING AND COVERAGE OF PRECIP INTO TUESDAY. HAVE
MAINTAINED SLIGHT CHANCE POPS DURING THE DAY TUESDAY FROM PREVIOUS
FORECAST FOR NOW WITH HOPEFULLY BETTER MODEL AGREEMENT IN THE
DETAILS AS THE PERIOD DRAWS NEARER.

SURFACE HIGH PRESSURE ONCE AGAIN BUILDS INTO THE AREA TUESDAY NIGHT
AND WEDNESDAY...AS UPPER RIDGE BEGINS TO REBUILD ACROSS THE CENTRAL
CONUS. THIS LOOKS TO PROVIDE A DRY MID-WEEK PERIOD WITH
NEAR/SLIGHTLY BELOW NORMAL TEMPS GENERALLY IN THE LOW 80S. MEDIUM
RANGE GUIDANCE ARE THEN IN DECENT AGREEMENT IN BRINGING A SHORT WAVE
THROUGH THE RIDGE AND ACROSS THE MIDWEST THURSDAY...WITH RETURN FLOW
AND THE NEXT CHANCE OF SHOWER/THUNDERSTORMS DEVELOPING IN ADVANCE AS
THE SURFACE HIGH MOVES OFF TO THE EAST.

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SOUTHEAST WINDS CONTINUE TO VEER TO SOUTHWEST THIS AFTN. GUSTS
  DIMINISH THIS EVENING.

* PERIODS OF TSRA WITH HEAVY RAIN EXPECTED THIS AFTN. STRONG TO
  SEVERE STORMS PROBABLE.

* ANOTHER ROUND OF SHRA AND PERHAPS SOME EMBEDDED TSRA EARLY
  SUNDAY MORNING.

JEE

//DISCUSSION...UPDATED 18Z...

A GUST FRONT FROM THE CONVECTION EARLIER THIS MORNING HAS STALLED
FROM BELVIDERE IL THROUGH HIGHLAND INDIANA. WINDS NORTHEAST OF THE
BOUNDARY ARE SLOWLY VEERING FROM NE OR E TO SE...AND EXPECTING
SOUTHWEST WINDS EARLY THIS AFTN. CONDITIONS CONTINUE TO IMPROVE
FOR STORMS. STORMS SHOULD FORM ALONG THE BOUNDARY AND AHEAD OF THE
UPPER LEVEL DISTURBANCE CURRENTLY OVER IOWA THAT IS SHIFTING EAST.
STRONG TO SEVERE STORMS ARE PROBABLE. WHILE CONFIDENCE IS MEDIUM
IN COVERAGE...TIMING...AND EXACT LOCATION...HAVE HIGH CONFIDENCE
THAT THERE SHOULD BE ENOUGH CONVECTION AROUND TO DISRUPT AIR
TRAFFIC. ALL STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH
WILL LIMIT VISIBILITY.

TSRA PUSHES EAST OF THE TERMINALS THIS EVENING WITH SOUTHWEST
WINDS LESS THAN 15 KT. A COLD FRONT SINKS SOUTHEAST THROUGH THE
REGION SUNDAY MORNING. SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
SHOULD FORM AHEAD OF IT BUT THE NUMBER OF THUNDERSTORMS WILL BE
LIMITED BY HOW STABLE WE ARE BEHIND THIS AFTERNOON/S
THUNDERSTORMS. WINDS SHIFT TO NORTHWEST BEHIND THE COLD FRONT WITH
VFR CONDITIONS.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN WIND FORECAST.

* MEDIUM-HIGH CONFIDENCE IN TS OCCURRING AND THE POSSIBILITY OF
  STRONG TO SEVERE STORMS. MEDIUM COVERAGE IN TSRA OVER THE
  TERMINALS AND EXACT TIMING.

* MEDIUM CONFIDENCE IN COVERAGE AND TIMING OF -SHRA AND VCTS EARLY
  SUNDAY MORNING.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR. WX NIL.

MONDAY...VFR. WX NIL.

TUESDAY...SLIGHT CHANCE TSRA IN THE AFTERNOON.

WEDNESDAY...VFR. WX NIL.

THURSDAY...CHANCE TSRA.

FRIDAY...VFR/WX NIL EARLY. CHANCE TSRA OVERNIGHT.

KREIN

&&

.MARINE...
350 AM CDT

HIGH DEW POINT AIR MAY CONTINUE TO PRODUCE SOME FOG OVER THE OPEN
WATERS OF THE LAKE INTO EARLY SATURDAY MORNING. OTHERWISE...
SOUTH TO SOUTHWEST FLOW OVER THE LAKE SHOULD INCREASE TO ARND
15-25KT THIS AFTERNOON AND TONIGHT AS A COLD FRONT ASSOCIATED WITH
LOW PRESSURE MOVING ACROSS THE CANADIAN PRAIRIES TO HUDSON BAY.
THE FRONT SHOULD PUSH ACROSS THE LAKE LATE SATURDAY NIGHT INTO
SUNDAY MORNING. WEAK HIGH PRESSURE BUILDING IN BEHIND THE FRONT
WILL BEING DIMINISHING WLY FLOW TO THE LAKE...BUT ANOTHER COLD
FRONT DROPPING THROUGH THE UPPER MISSISSIPPI VALLEY MONDAY WILL
BRING ANOTHER ROUND OF INCREASING SWLY WINDS INTO MONDAY EVENING
BEFORE THE COLD FRONT PUSHES ACROSS THE LAKE LATE MONDAY NIGHT
INTO EARLY TUESDAY MORNING. A LARGE AREA OF WEAK HIGH PRESSURE IS
EXPECTED TO SPREAD ACROSS THE GREAT LAKES REGION BY TUESDAY NIGHT.
THE HIGH PRESSURE SHOULD REMAIN NEARLY STATIONARY OVER THE GREAT
LAKES REGION THROUGH MUCH OF NEXT WEEK...BRINGING AN EXTENDED
PERIOD OF LIGHT AND VARIABLE WINDS.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM SATURDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     SATURDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 18, 10:56 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1156 AM CDT SAT JUL 18 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191700-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1156 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND PRODUCE:
	DAMAGING WINDS IN EXCESS OF 70 MPH.
	TORRENTIAL RAINFALL WHICH COULD RESULT IN FLASH FLOODING.
	HAIL UP TO THE SIZE OF QUARTERS.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND PERHAPS A TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

   THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THIS AFTERNOON
   INTO THIS EVENING WITH POTENTIAL FOR THUNDERSTORMS POSSIBLY
   LINGERING INTO THE OVERNIGHT HOURS. THE HIGHEST THREAT OF
   SEVERE WEATHER LOOKS TO BE BETWEEN 3 PM AND 10 PM.

  DISCUSSION:

   A COMPLEX FORECAST SCENARIO IS SHAPING UP FOR TODAY WITH A FEW
   UPPER LEVEL DISTURBANCES AND A BEVY OF LINGERING OUTFLOW
   BOUNDARIES IN PLACE TO HELP FOCUS THUNDERSTORM DEVELOPMENT.
   WHILE PRECISE DETAILS ARE DIFFICULT TO PIN DOWN...IT APPEARS
   THAT THUNDERSTORMS WILL DEVELOP FROM IOWA EAST ACROSS NORTHERN
   ILLINOIS AND INDIANA THIS AFTERNOON AND CONTINUE INTO THIS
   EVENING. CONDITIONS APPEAR FAVORABLE FOR SOME OF THE
   THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
   WINDS THE PRIMARY THREATS...THOUGH A TORNADO OR TWO CANNOT BE
   RULED OUT. IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST AND
   SOME OF THE THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS
   WHICH COULD RESULT IN FLASH FLOODING.

HIGH TEMPERATURES WILL CLIMB INTO THE 90S THIS AFTERNOON...WHICH
COMBINED WITH HIGH HUMIDITY WILL LIKELY RESULT IN PEAK HEAT INDEX
VALUES OF 100 TO 110 DEGREES.

PORTIONS OF THE ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS REMAIN
IN FLOOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY SUNDAY...ESPECIALLY ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR. SOME OF THESE STORMS MAY BE SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY...AND AGAIN
THURSDAY.

PORTIONS OF THE ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS WILL
REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

&&

LMZ740>745-191700-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1156 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS MAY BE SEVERE
LATE THIS AFTERNOON AND THIS EVENING WITH GUSTY WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME STORMS COULD BE
SEVERE IN THE AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY...AND AGAIN
THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191700-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1156 AM CDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS COULD BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THE SOUTHERN PART OF THE
LAKE SUNDAY. SOME STORMS COULD BE SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT AND
TUESDAY...AND A CHANCE OF THUNDERSTORMS THURSDAY.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 58 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.

Tornado, McHenry

When
July 18, 1:19 PM CST to 1:20 PM CST
Where
McHenry County, 2.06 mi NE of Lawrence to 2.08 mi S of Big Foot
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
42.450, -88.600

An emergency manager spotted a brief tornado that caused minor tree damage near Route 14 and Oak Grove Road. Maximum winds were estimated to 70 mph.

Tornado, McHenry

When
July 18, 1:38 PM CST to 1:39 PM CST
Where
McHenry County, 2.15 mi ESE of Alden to 2.25 mi ESE of Alden
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
42.460, -88.480

Spotters reported a brief tornado. No damage occurred.

Thunderstorm Wind, Cook

When
July 18, 2:20 PM CST
Where
Cook County, 0.51 mi E of Stone Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.900, -87.860

A tree estimated to be twelve inches in diameter was blown down onto power lines.

Thunderstorm Wind, Cook

When
July 18, 2:20 PM CST
Where
Cook County, 1.24 mi NE of Maywood
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.884, -87.834

A tree was blown down on 1st Avenue near Pine Street.

Thunderstorm Wind, Cook

When
July 18, 2:37 PM CST
Where
Cook County, Des Plaines
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.030, -87.900

A six inch diameter tree limb was blown down.

Lightning, Cook

When
July 18, 2:45 PM CST
Where
Cook County, 0.16 mi WNW of Wilmette
Property damage
$15,000
Reported by
Public
Coordinates
42.071, -87.683

A garage was struck by lightning on Sheridan Road resulting in damage to the bricks and chimney.

Thunderstorm Wind, Lake

When
July 18, 3:00 PM CST
Where
Lake County, 0.96 mi WNW of Kildeer
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.183, -88.048

A 12 inch diameter tree was blown down on East Cuba Road.

Flash Flood, Lake

When
July 18, 3:22 PM CST to 8:00 PM CST
Where
Lake County, 32.7 mi E of Capron to 32.72 mi E of Capron
Cause
Heavy Rain
Reported by
Public
Coordinates
42.405, -88.109

Standing water around three feet deep was reported near the intersection of Fairfield Road and Apache Trail. A CoCoRaHS observer near Lake Villa measured 2.41 inches of rain in about two and a half hours.

Thunderstorm Wind, Cook

When
July 18, 3:23 PM CST
Where
Cook County, 0.51 mi W of Evanston to 1.65 mi SSE of Evanston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.050, -87.690

A seven inch diameter tree was snapped at the base and fell onto a car near South Boulevard and Sheridan Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596206, 596207, 596173, 596174, 596175, 596176, 596178, 596180, 596179.